Alert archive / Arizona / Flash Flood Warnings in 2012
Flash Flood Warning 12, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 29, 2012, 10:16 PM MST for Coconino County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2012, 10:16 PM MST (05:16 UTC)
- Expired
- Jul 30, 2012, 12:07 AM MST
- In force
- 111 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
390 WGUS55 KFGZ 300516 FFWFGZ AZC005-300815- /O.NEW.KFGZ.FF.W.0012.120730T0516Z-120730T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1016 PM MST SUN JUL 29 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 115 AM MST * AT 1011 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. AUTOMATIC RANGE GAGES REPORTED AT LEAST HALF AN INCHE OF RAIN. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FERNWOOD... WUPATKI TRAILS...TIMBERLINE...HUTCHINSON ACRES...SUNSET CRATER VISITORS CENTER AND DONEY PARK PRECAUTIONARY/PREPAREDNESS ACTIONS... THE HEAVY RAIN WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS WITHIN VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA...AND CAUSE SIGNIFICANT PROPERTY DAMAGE. ROADWAYS IN AFFECTED NEIGHBORHOODS WILL LIKELY BECOME IMPASSABLE DUE TO HIGH WATER...ROCK MATERIAL...AND DEBRIS. AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF FLAGSTAFF WEST OF HIGHWAY 89 AND NORTH OF SILVER SADDLE ROAD... INCLUDING BUT NOT LIMITED TO HUTCHISON ACRES...TIMBERLINE...AND WUPATKI TRAILS NEIGHBORHOODS. && LAT...LON 3541 11166 3541 11152 3526 11149 3526 11163 $$ MAS
2 follow-up statements
298 WGUS75 KFGZ 300646 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1146 PM MST SUN JUL 29 2012 AZC005-300815- /O.CON.KFGZ.FF.W.0012.000000T0000Z-120730T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 1146 PM MST SUN JUL 29 2012 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MST FOR CENTRAL COCONINO COUNTY... AT 1139 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER FLOWING IN CULVERTS IN THE TIMBERLINE AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIMBERLINE AND WUPATKI TRAILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE HEAVY RAIN WILL LIKELY TRIGGER FLOODING WITHIN DRAINAGES DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF FLAGSTAFF WEST OF HIGHWAY 89 AND NORTH OF SILVER SADDLE ROAD... INCLUDING BUT NOT LIMITED TO HUTCHISON ACRES...TIMBERLINE...AND WUPATKI TRAILS NEIGHBORHOODS. && LAT...LON 3541 11166 3541 11152 3526 11149 3526 11163 $$ MAS
767 WGUS75 KFGZ 300707 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1207 AM MST MON JUL 30 2012 AZC005-300714- /O.CAN.KFGZ.FF.W.0012.000000T0000Z-120730T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 1207 AM MST MON JUL 30 2012 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL COCONINO COUNTY... THE FLASH FLOOD WARNING FOR THE SCHULTZ FIRE AREA AND DRAINAGES BELOW HAS BEEN CANCELLED. POLICE DID REPORT WATER FLOWING IN THE DITCHES AND CULVERTS IN THE TIMBERLINE AREA. HOWEVER...NO SIGNIFICANT FLOODING WAS REPORTED. LAT...LON 3541 11166 3541 11152 3526 11149 3526 11163 $$ MAS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 8:50 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 29, 8:50 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 850 PM MST SUN JUL 29 2012 .SYNOPSIS...MOIST SOUTHEASTERLY FLOW WILL KEEP NORTHERN ARIZONA IN A WET MONSOON PATTERN THROUGH THE FIRST HALF OF THE WEEK. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY...WITH A THREAT OF LOCALIZED FLOODING. && .DISCUSSION...THE 00Z KFGZ SOUNDING HAD A PWAT OF 0.98 INCH. A DISTURBANCE IN THE SOUTHEASTERLY FLOW HELPED ENHANCE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. SOME OF THESE STROMS HAVE PRODUCE HEAVY RAIN AND HAIL...WITH TWO FLOOD ADVISORIES IN EFFECT THIS EVENING. && .DISCUSSION...DEEP MOISTURE PLUME IS SPREAD ACROSS AZ THIS AFTERNOON WITH SATELLITE PW ESTIMATES INDICATING NEAR TO OVER 1INCH PW ACROSS THE ENTIRE STATE WITH THE DEEPEST MOISTURE OF 1.5 TO 2.0 INCHES POOLED OVER SOUTHERN/CENTRAL AZ. SCATTERED SHOWERS AND STORMS HAVE DEVELOPED ACROSS THE NORTHLAND AND WILL CONTINUE THROUGH THE EVENING HOURS. AN INVERTED TROUGH IS CENTERED JUST SOUTH OF THE SOUTH-CENTRAL AZ BORDER THIS AFTERNOON HELPING TO FUEL THUNDERSTORMS OVER FAR SOUTHERN AZ. THIS TROUGH FEATURE WILL ROTATE NORTH/NORTHWEST TONIGHT THROUGH MONDAY BRINGING THE FOCUS OF THUNDERSTORM ACTIVITY TO THE WESTERN HALF OF THE STATE. BY EARLY MONDAY...GFS ENSEMBLE MEANS SHOW PW OVER WESTERN PORTIONS OF OUR FORECAST AREA OF 2 TO 3 STANDARD DEVIATIONS ABOVE NORMAL. THIS ADDITIONAL MOISTURE AND POSSIBLE LIFT AHEAD OF THE TROUGH MAY KEEP SHOWERS GOING OVERNIGHT INTO MONDAY MORNING ACROSS PRIMARILY YAVAPAI AND COCONINO COUNTIES AND HAVE INCREASED PRECIPITATION CHANCES THERE. THE FOCUS FOR STORM ACTIVITY WILL CONTINUE TO BE COCONINO/YAVAPAI COUNTIES MONDAY WHERE THE DEEPEST MOISTURE WILL PRESIDE...WITH SCATTERED ACTIVITY ELSEWHERE. STORM MOTION WILL CONTINUE TO BE TO THE NORTH/NORTHWEST AT 10-15 MPH WITH HEAVY RAIN THE MOST LIKELY THREAT. LOCALIZED FLOODING WILL REMAIN A CONCERN...ESPECIALLY FOR AREAS THAT HAVE SEEN SIGNIFICANT RAINFALL OVER THE PAST COUPLE OF DAYS. A PIECE OF THE INVERTED TROUGH MEANDERS AROUND SOUTHERN CA THROUGH TUESDAY WHILE A MOIST SOUTHEASTERLY FLOW CONTINUES DAILY THUNDERSTORM ACTIVITY OVER NORTHERN AZ. FROM WEDNESDAY ONWARD...HIGH PRESSURE OVER THE CENTRAL PLAINS SLOWLY BUILDS WESTWARD. THIS SHOULD KEEP A MOIST SOUTH/SOUTHEAST FLOW ACROSS AZ WITH A CHANCE FOR THUNDERSTORMS EACH DAY. MOISTURE LEVELS ARE FORECAST TO BE LOWER THAN WHAT WE ARE CURRENTLY SEEING...SO DAILY STORM CHANCES REFLECT A MORE TYPICAL MONSOON PATTERN. && .AVIATION...FOR THE 06Z PACKAGE...EXPECT ISOLATED SHOWERS AND THUNDERSTORMS NORTH OF KGCN-KLFG-KSOW LINE. SOUTH OF THIS LINE...SCATTERED SHOWERS TO NUMEROUS THUNDERSTORMS WILL GRADUALLY DIMINISH AFTER 10Z BECOMING MAINLY ISOLATED AFTER 12Z. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........MAS/MCS AVIATION.......MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 29, 3:30 AM MST, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 330 AM MST SUN JUL 29 2012 AZZ004>018-037>040-300700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 330 AM MST SUN JUL 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT AND TONIGHT A VERY MOIST AIR MASS WILL AFFECT NORTHERN AND CENTRAL ARIZONA TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE MORNING AND EARLY AFTERNOON...AND MOVE TOWARD THE NORTHWEST AROUND 10 MPH. THERE IS A RISK OF LOCALIZED FLOODING WITH THE STRONGER STORMS. IN ADDITION...A FEW STORMS MAY PRODUCE HAIL OVER ONE HALF INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DEEP MOISTURE COMBINED WITH A DISTURBANCE MOVING THROUGH WESTERN ARIZONA WILL BRING A RISK OF LOCALLY HEAVY RAINFALL AND FLOODING TO YAVAPAI AND COCONINO COUNTIES MONDAY AND TUESDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE FOR THE LATTER HALF OF THE WEEK... THOUGH THE RISK OF HEAVY RAINFALL WILL DECREASE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:03 PM MST | Flash Flood Warning | FGZ | Coconino | 117 min |
| Jul 29, 6:02 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 13 min |
| Jul 29, 6:48 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 27 min |
| Jul 29, 7:13 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
| Jul 29, 7:41 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 29, 8:18 PM MST | Areal Flood Advisory | FGZ | Coconino | 117 min |
| Jul 30, 1:35 PM MST | Areal Flood Advisory | FGZ | Coconino | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.